Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 9, NWS Albany, NY

May 21, 2006Dutchess County, New York

NWS Albany, NY issued this severe thunderstorm warning at May 21, 2006, 4:12 PM EDT for Dutchess County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2006, 4:12 PM EDT (20:12 UTC)
Expired
May 21, 2006, 5:00 PM EDT
In force
48 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Dutchess County, NY

The radar

The Albany radar (KENX), 80 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 212012
SVRALY
NYC027-212100-
/O.NEW.KALY.SV.W.0009.060521T2012Z-060521T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
412 PM EDT SUN MAY 21 2006

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DUTCHESS COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 500 PM EDT

* AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF PINE PLAINS TO
  PINE PLAINS TO PLEASANT VALLEY...OR ALONG A LINE EXTENDING FROM 14
  MILES EAST OF SAUGERTIES TO 10 MILES EAST OF RHINEBECK TO 7 MILES
  NORTHEAST OF POUGHKEEPSIE...AND MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  STANFORDVILLE BY 420 PM EDT
  MILLBROOK BY 425 PM EDT
  MILLERTON BY 430 PM EDT
  DOVER PLAINS AND AMENIA BY 435 PM EDT
  WINGDALE BY 440 PM EDT

LAT...LON 4171 7394 4186 7394 4199 7384 4204 7382
      4200 7372 4198 7356 4198 7353 4205 7352
      4205 7349 4204 7348 4164 7353

$$
1 follow-up statement
000 
WWUS51 KALY 212032
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
432 PM EDT SUN MAY 21 2006

NYC027-212100-
/O.CON.KALY.SV.W.0009.000000T0000Z-060521T2100Z/
DUTCHESS NY-
432 PM EDT SUN MAY 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHERN DUTCHESS COUNTY...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM NORTHEAST CENTER TO IRONDALE
TO CAMBY AND MOVING EAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  LEEDSVILLE...ONIONTOWN...DOVER FURNACE AND DOVER PLAINS BY 435 PM
  EDT
  WEBATUCK...SOUTH DOVER...DOGTAIL CORNERS AND BAINS CORNER BY 440 PM
  EDT
  AMENIA UNION BY 445 PM EDT

LAT...LON 4171 7394 4186 7394 4199 7384 4204 7382
      4200 7372 4198 7356 4198 7353 4205 7352
      4205 7349 4204 7348 4164 7353

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:30 PM EDT, 42 minutes earlier.

Area forecast discussion, May 21, 3:30 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
330 PM EDT SUN MAY 21 2006

.SYNOPSIS...A QUICK MOVING POTENT LOW PRESSURE AND COLD FRONT...WILL
MOVE TO OUR EAST TONIGHT. BEHIND THIS SYSTEM...AN UNSEASONABLY
CHILLY AIR MASS WILL BE USHERED IN ON A GUSTY NORTHWEST WIND. THIS
AIR MASS WILL REMAIN IN PLACE THROUGH THE FIRST HALF OF THE
WORKWEEK. THE GOOD NEWS...IS THAT LEAST OUR WEATHER WILL TURN
DRIER.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...THE COLD FRONT IS CROSSING
OUR CWA AT THIS TIME...PRODUCING NUMEROUS SHOWERS AND A FEW ISOLATED
THUNDERSTORMS WITH SMALL HAIL. THE RADAR ACTUALLY SHOWS SEVERAL MORE
LINES OF SHOWERS BEHIND THE MAIN ONE. THESE ADDITIONAL SHOWERS
APPEAR TO BE THE RESULT OF LAKE RESPONSE IN ADDITION TO UPRIGHT
CONVECTION AS H8 AIR COOLS TO BELOW 0C AND H5 COOLS TO ABOUT -25C.
AS WE HEAD TOWARD SUNDOWN...THIS ACTIVITY SHOULD TEND TO
DIMINISH...BUT UPSLOPE SHOWERS COULD REMAIN. THEREFORE...WILL
CONFINE ANY POPS TO THE HIGHER TERRAIN AFTER THIS EVENING. IT WILL
LIKELY BECOME COLD ENOUGH FOR SOME OF THIS PRECIPITATION TO FALL AS
SNOW SHOWERS.

H8 TEMPS DROP TO ABOUT -3C OVERNIGHT...WE STILL EXPECT FREEZING
TEMPS ACROSS OUR HIGHER TERRAIN...ESPECIALLY N AND W OF ALBANY. WILL
CONTINUE THE FREEZING WARNING ACROSS THE SOUTHERN CATSKILLS.

HIGH PRESSURE WILL BUILD SOUTHWESTWARD FROM HUDSON BAY...ACROSS THE
OHIO VALLEY THROUGH TUESDAY. AT THE SAME TIME...THE LAST IN THE
SERIES OF NEVER ENDING LOW PRESSURES...BRINGING RAINFALL FOR THE
12TH STRAIGHT DAY TO OUR CWA...WILL BRIEFLY STALL OVER THE CANADIAN
MARITIMES. THIS WILL CREATE A BRISK NW FLOW. H8 TEMP AIR WILL REMAIN
AOB 0C ON MONDAY...AND WARM TO SLIGHTLY ABOVE 0C ON TUESDAY. EXPECT
A LOT OF OVERTURNING OF THE LOW LEVELS OF THE ATMOSPHERE (STEEP
LOW LEVEL LAPSE RATE)...CLOUDS AND EVEN A FEW SHOWERS...MAINLY OVER
THE HIGHER TERRAIN ON BOTH DAYS. WENT SLIGHTLY COOLER THAN MAV NOS
ON MONDAY FOR HIGHS...AND AGAIN SLIGHTLY SLOWER ON TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...FINALLY...IT LOOKS AS IF
OUR WEATHER SHOULD TAKE A TURN FOR THE BETTER DURING MOST OF THE
TIME FRAME. THE NW FLOW...WILL BECOME ZONAL AND OUR H8 TEMPS WILL
BEGIN TO WARM WELL ABOVE 0. THE POLAR JETSTREAM WHICH HAS BEEN
DISPLACED SOUTHWARD...WILL FINALLY LIFT INTO SOUTHERN CANADA.
SUNSHINE WILL RETURN IN FULL FORCE AND GET TO WORK AT WARMING THIS
AIR MASS...BACK TO SEASONABLE LEVELS WED AND THU. A WEAK COLD
FRONT COULD BRING SOME SHOWERS ON FRIDAY...BUT THE AIR BEHIND THE
FRONT LOOKS JUST ABOUT AS WARM. A SW FLOW LOOKS TO SEND TEMPERATURES
ABOVE NORMAL BY THE UPCOMING WEEKEND...WHICH OF COURSE HAPPENS TO BE
MEMORIAL DAY WEEKEND.

&&

.AVIATION...MAINLY VFR CONDITIONS EXPECTED THROUGH THE PERIOD. MVFR
POSSIBLE THROUGH 22Z AS VISIBILITIES DOWN TO 3SM IN SHRA AND OVC025
AT TIMES. ANY LINGERING SHOWERS AT KGFL...KALB AND KPOU EXPECTED TO
END BY 03Z WITH P6SM BKN-OVC045 EXPECTED FROM 03Z THROUGH END OF
PERIOD. SOUTHWEST TO WEST WINDS OF 12-15KTS WITH GUSTS 22-25KTS WILL
BECOME WEST TO NORTHWEST 02Z-03Z. WINDS EXPECTED TO DECREASE
OVERNIGHT TO 10-12KTS AT KGFL AND KPOU. WEST TO NORTHWEST WINDS WILL
INCREASE TO 15KTS WITH GUSTS 25-30KTS AFTER 15Z.

&&

.HYDROLOGY...RAINFALL AMOUNTS IN MOST AREAS THUS FAR TODAY IN THE
TENTH TO A THIRD OF AN INCH RANGE...MOST AREAS WILL RECEIVE AN
ADDITIONAL TENTH OF AN INCH THROUGH THIS EVENING...RESULTING IN ONLY
MINIMAL RISES ON RIVERS AND STREAMS. SCATTERED...MAINLY AFTERNOON
SHOWERS...MONDAY AND TUESDAY NOT EXPECTED TO RESULT IN ANY
SIGNIFICANT RISES. DRY...WARMER WEATHER EXPECTED LATER THIS WEEK
WILL GET THE VEGETATION TRANSPIRING AND STREAMS SHOULD FALL STEADILY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...FREEZE WARNING FOR NYZ058-063 FROM 2 AM MONDAY TO 7 AM MONDAY.
VT...NONE.
&&

SYNOPSIS...HWJIV
SHORT TERM...HWJIV
LONG TERM...HWJIV
AVIATION...QUINLAN
HYDROLOGY...QUINLAN
Hazardous weather outlook, May 21, 11:24 AM EDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1124 AM EDT SUN MAY 21 2006

NYZ058-063-221100-
WESTERN GREENE-WESTERN ULSTER-
1124 AM EDT SUN MAY 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHEAST
CATSKILLS IN EAST CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

SOUTH OF A LINE FROM THE MOHAWK RIVER VALLEY EAST TO SOUTHERN
VERMONT...THERE IS THE POSSIBILITY OF THUNDERSTORMS WITH SMALL
HAIL AND GUSTY WINDS ON SUNDAY. THE THUNDERSTORMS WILL TRACK FROM
WEST TO EAST AROUND 40 MPH.

A FREEZE WARNING IS IN EFFECT FROM 2 AM TO 7 AM TONIGHT...PLEASE
REFER TO FREEZE WARNING STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

NYZ032-033-042-043-083-221100-
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-NORTHERN WASHINGTON-
SOUTHEAST WARREN-
1124 AM EDT SUN MAY 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LAKE GEORGE SARATOGA
REGION AND WESTERN ADIRONDACKS IN EAST CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

CTZ001-013-MAZ001-025-NYZ038>041-047>054-059>061-064>066-082-084-
VTZ013>015-221100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1124 AM EDT SUN MAY 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...THE MOHAWK VALLEY...GREATER
CAPITAL DISTRICT...NORTHEAST CATSKILLS...TACONICS AND MID HUDSON
VALLEY IN EAST CENTRAL NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

SOUTH OF A LINE FROM THE MOHAWK RIVER VALLEY EAST TO SOUTHERN
VERMONT...THERE IS THE POSSIBILITY OF THUNDERSTORMS WITH SMALL
HAIL AND GUSTY WINDS ON SUNDAY. THE THUNDERSTORMS WILL TRACK FROM
WEST TO EAST AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 11:04 AM EDTFreeze WarningALYGreene, Ulster20 hr

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.